THIS PAPER is a replication of part of a prior study1 which suggested certain significant correlations between specific Rorschach determinants and psychosis in barbiturate addicts following abrupt withdrawal of the drug. In order to manifest the withdrawal syndrome, the subject must receive sufficient barbiturates to cause continual intoxication for several months. When the barbiturates are abruptly withdrawn, there is a characteristic abstinence syndrome. This syndrome consists of convulsions or psychosis or both.2 The psychosis is temporary, manifested by hallucinations, delusions, anxiety, agitation, insomnia, confusion, and disorientation. Although the withdrawal symptoms are often severe, there is no evidence at the present time of any residual effect directly attributable to the addiction or the withdrawal.
In this earlier study five former morphine addicts volunteered as subjects. They were prisoner patients at the United States Public Health Service Hospital, Lexington, Ky. The addiction period lasted 92 to 144 days. During withdrawal
KORNETSKY C. RELATIONSHIP BETWEEN RORSCHACH DETERMINANTS AND PSYCHOSIS IN BARBITURATE WITHDRAWAL SYNDROME. AMA Arch NeurPsych. 1954;72(4):452–454. doi:10.1001/archneurpsyc.1954.02330040054004
Customize your JAMA Network experience by selecting one or more topics from the list below.